Quantcast

Statins May Cause Post-Surgical Delirium

September 24, 2008

A Canadian study suggests use of statins by elderly patients is associated with a 28 percent increased risk of postoperative delirium.

University of Toronto Professor Donald Redelmeier and colleagues conducted a retrospective cohort analysis involving more than 280,000 patients. The researchers looked at elderly patients who underwent elective surgery and who had received two or more prescriptions for statins during the year before surgery, including at least one prescription during the 90 days preceding surgery.

They found 1 in 14 patients were taking statins before surgery and 1 in 90 experienced delirium. Longer surgeries and age over 70 years increased the risk of delirium.

“Our results suggest this association was more than a coincidence, particularly among patients who received higher doses of statins and had longer duration non-cardiac surgeries,” said Redelmeier. “The association between statins and risk of delirium was distinct and was not observed with other lipid-lowering medications, cardiovascular medications or common drugs that reflect underlying chronic diseases but have no major effects on the cardiovascular system.”

The researchers suggest patients temporarily stop taking statins before surgery, only resuming after surgery, if needed.




comments powered by Disqus